Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 32, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 23, 2019, 6:50 PM EDT for Jefferson County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2019, 6:50 PM EDT (22:50 UTC)
- Expired
- Apr 23, 2019, 7:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jefferson County, KY
The radar
The Louisville radar (KLVX), 34 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 5:39 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 23, 5:39 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Louisville KY 539 PM EDT Tue Apr 23 2019 .Forecast Update... Issued 539 PM EDT Tue Apr 23 2019 Storms that fired over western Kentucky have been struggling to maintain themselves as they head east into central Kentucky. Bulk shear is very weak and the latest SDF AMDAR sounding (over an hour ago) shows capping in the 7k-10k' layer. Most cumulus clouds on the visible satellite loop aren't very impressive, though a look out the window shows some moderate cu piling up northwest of the weather office. SBCAPE is around 1000 J/kg along and a couple counties either side of the Ohio River just ahead of the incoming cold front, and DCAPE is above 800 J/kg east of I-65 in that corridor. Low level lapse rates are steep. So, if convection can get going, some gusty winds could still occur with the heaviest local downpours. Latest radar scan shows a cell going up over western Breckinridge County, so we're not out of the woods yet. && .Short Term...(This evening through Wednesday) Issued at 300 PM EDT Tue Apr 23 2019 Latest GOES-Derived instability (CAPE) along the Ohio River is nearing 1000 J/kg, close to what the HREF model has for this time. A weak inversion at 700 mb (per latest AMDAR soundings) is keeping development from occurring so far today. As instability peaks to around 1500 J/kg on the HREF in the 5-7 PM time frame, we expect development to begin by then. Still no change in the expected weather hazards from earlier forecast...peak gusts of 35-45 mph in storms and small areas of heavier rainfall where any training of cells occurs this evening. That activity could linger well into the overnight as colliding boundaries keep things active farther into central Kentucky. The cold front behind this first wave of activity will also linger as it stalls out in the vicinity. General troughiness over the Midwest looks to shoot some vortmaxes our way Wednesday, likely allowing for more development along residual outflow boundaries and that front. Given precipitable water values moving up to around 1.5 inches by afternoon and these boundaries/this extra forcing, decided to bump up rain chances for many in the area. Temperatures are a little more in question for highs Wednesday, given the difficulty in located morning cloud cover as well as those boundaries. For now have around 70 in southern IN ranging to near 80 in southern KY. .Long Term...(Wednesday night through Tuesday) Issued at 330 PM EDT Tue Apr 23 2019 Wednesday night, an area of low surface pressure will be centered over the Ohio Valley in the area the stationary front was, but by this time, the front will have weakened to a point of pretty much nothing. The CWA will maintain wind energy in the mid-levels and a good moisture feed from the Gulf of Mexico. This provides most of the CWA with high chances of seeing rain showers, and a decent chance of a rumble or two of thunder. The chances drop off somewhat in the Lake Cumberland region. As a closed off low, over the Dallas, Texas area, heads towards Tennessee, it will begin to push the precipitation through the CWA from west to east. Chances of precipitation early Thursday drop somewhat before intensifying in the evening hours. This will shift the heaviest rainfall towards the Lake Cumberland area overnight Thursday. On Friday, skies clear and the sun comes out until Saturday afternoon. Southern Indiana will be the first to see clouds and rain chances move in from the northwest, if the GFS is correct. The Euro delays this until later in the evening and shows the event having less overall rainfall by moving out of the CWA Saturday night. The GFS has a moist cold front moving through mid-day Saturday. With this, thinking areas near the Ohio River could get less than a tenth of an inch. The area will likely see some more rain around Tuesday, but the guidance isn't very well aligned. Temperatures are going to be nice this week. Highs will run in the 70s until after the weekend when things bump up to near 80. Lows will stay in the 50s for the most part with Saturday morning dropping into the 40s. && .Aviation...(18Z TAF Issuance) Updated at 120 PM EDT Tue Apr 23 2019 A little more focus in the forecast, with a narrow band of instability noted on latest satellite products, right along the Ohio River. Should see a few showers pop up by mid afternoon, with thunderstorms developing an hour or two later at SDF. That line will progress southeastward, into the LEX terminal before waning instability allows any showers to die off late this evening. The stronger storms could product brief IFR conditions as well as gusts to 30 knots. Lower ceilings will lock in to the northern terminals overnight and Wednesday morning, with shower chances returning late in SDF's TAF period Wednesday afternoon. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...13 Short Term...RJS Long Term...KDW Aviation...RJS
Hazardous weather outlook, Apr 23, 3:42 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 342 PM EDT Tue Apr 23 2019 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-241945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 342 PM EDT Tue Apr 23 2019 /242 PM CDT Tue Apr 23 2019/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are forecast expected into the evening hours, mainly along and south of the Ohio River. Lightning, wind gusts of 35 to 45 mph, and locally heavy rain are the main weather hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated thunderstorms will be in the forecast Wednesday through Thursday. Lightning and brief heavy rain will be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotters should report any stronger wind gusts later this evening. RJS/KDW
In the hours before
Special weather statement, Apr 23, 6:30 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
630 PM EDT TUE APR 23 2019
INZ091-KYZ030-232300-
Floyd-Jefferson-
630 PM EDT TUE APR 23 2019
...A LINE OF STRONG THUNDERSTORMS IN THE NEW ALBANY AND LOUISVILLE
AREAS...
At 629 PM EDT, radar indicated strong thunderstorms from 6 miles
northwest of St. Dennis to Jeffersontown. Movement was east at 25
mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Shively, Lyndon, Middletown, Douglass Hills, and Hurstbourne.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3826 8541 3815 8543 3816 8591 3819 8590
3819 8596 3826 8596 3826 8597 3827 8597
3828 8576 3827 8574 3828 8572 3829 8548
TIME...MOT...LOC 2229Z 266DEG 22KT 3823 8595 3823 8557
13Special weather statement, Apr 23, 6:35 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
635 PM EDT TUE APR 23 2019
KYZ024-025-028-232300-
Meade-Hardin-Breckinridge-
635 PM EDT TUE APR 23 2019
...A LINE OF STRONG THUNDERSTORMS IS AFFECTING SOUTHEASTERN MEADE...
NORTH CENTRAL HARDIN...AND CENTRAL BRECKINRIDGE COUNTIES...
At 634 PM EDT/534 PM CDT/, radar indicated strong thunderstorms from
6 miles north of Hardinsburg to 11 miles southeast of Brandenburg.
Movement was east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Radcliff, Webster, Vine Grove, Irvington, Muldraugh, Ekron, Guston,
Mystic, Raymond, and Grahamton.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3792 8653 3793 8651 3795 8651 3794 8602
3793 8585 3792 8583 3790 8583 3789 8582
3789 8584 3787 8583 3780 8590 3780 8654
TIME...MOT...LOC 2234Z 264DEG 22KT 3787 8650 3785 8606
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 6:30 PM EDT | Special Weather Statement | LMK | Jefferson | 30 min |
| Apr 23, 6:35 PM EDT | Special Weather Statement | LMK | Meade | 25 min |
| Apr 23, 6:59 PM EDT | Special Weather Statement | LMK | Harrison | 31 min |
| Apr 23, 7:05 PM EDT | Special Weather Statement | LMK | Shelby | 25 min |
| Apr 23, 7:50 PM EDT | Special Weather Statement | LMK | Bullitt | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.